Reversible thyrotoxic cardiomyopathy
Tariq Nasser, Abdulhalim Kjnsarah & Abdullah Karawgh
A 47-year-old, previously healthy, ex-smoker male presented with a two-week history of dyspnea grade 4 with progressive course, palpitations, orthopnea, and paroxysmal nocturnal dyspnea. There was no history of chest pain or fever, but he had noticed recent an unintentional 10 to 15 kg weight loss over the previous 3 months. There was no previous history of cardiorespiratory problems, hypertension, and diabetes. On examination he was dyspenic, anxious and tremulous. His temperature 37 °C, the respiratory rate was 30/min and the blood pressure was 140/60 mmHg with an irregular pulse of 170 bpm. He had staring look, but no lid lag and no exopthalmos, and the thyroid gland was not palpable. The cardiovascular examination was remarkable for a jugular venous pressure of 10 cm above the sternal angle, a displaced point of maximal impulse, an S3 and bilateral pitting edema. There were bilateral crackles on chest examination. Chest radiograph showed cardiomegaly, right sided pleural effusion and pulmonary congestion. Electrocardiogram showed rapid atrial fibrilation with non-specific ST-T wave changes. Transthoracic echocardiograms demonstrated dilated left ventricular and left atrium with ejection fraction 26% and diffuse global hypokinesia, global and moderate bi-atrial enlargement. TEE echo-cardiogram demonstrated left atrium thrombus. Laboratory investigations were significant for normal electrolytes, renal function, and cardiac enzymes. Free T4 was 40 ng/dl (919), free T3 24 ng/dl (25.7), TSH was <0.01 U/l (0.54.9) and thyroid-stimulating immunoglobulin was elevated at 20.7 U/l (negative <1.0).Thyroid ultrasound and CT-neck demonstrated Diffuse enlargement of the thyroid gland that is moderate in degree with no focal lesion or obvious nodule consistent with diffuse toxic goiter. The diagnosis of dilated Cardiomyopathy likely secondary to thyrotoxicosis was made, and the patient was started on diuretics, heparin, digoxin, and metoprolol. After the thyroid result was obtained, he was started on Antithyroid drug initially high dose propyl-thiouracil and then methimazole and continued on warfarin. The patients condition subsequently improved, One month later he was clinically and chemically euthyroid, and out of heart failure, and a repeat systolic ejection fraction was 55%. Neomarcazole was stopped for seven days and thyroid technetium scan demonstrated diffuse increase thyroid uptake, subsequently radioactive iodine was given, after which he became hypothyroid and he was started on levothyroxine replacement. Three months later his rhythm was still in atrial fibrillation, so the patient was successfully converted mechanical to sinus rhythm. Currently, he is on thyroxine and all other medications were stopped. Repeated echocardiogram after 6 months revealed resolution of left ventricular hypertrophy, with an ejection fraction of 60%. Thyrotoxicosis seemed to be directly responsible for the development of sustained tachycardia induced cardiomyopathy causing severe heart failure. Although thyrotoxic cardiomyopathy relatively uncommon, this aetiology should not be overlooked in patients with thyrotoxicosis and heart failure. This case shows that hyperthyroidism by itself can cause a reversible cardiomyopathy.